Florida, 2011

Rip Current in Florida, September 5, 2011

September 5, 2011 · NWS MLB · 1 event in 1 county or zone

Rough surf and strong rip currents impacted the east-central Florida coast due to the passage of distant Hurricane Katia. A man drowned in a rip current at Daytona Beach while attempting to rescue his children who were being pulled seaward.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Rough surf and strong rip currents impacted the east-central Florida coast due to the passage of distant Hurricane Katia. A man drowned in a rip current at Daytona Beach while attempting to rescue his children who were being pulled seaward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 5, 2:23 PM EST, 52 minutes earlier.

Area forecast discussion, Sep 5, 2:23 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
323 PM EDT MON SEP 5 2011

.DISCUSSION...

THROUGH TONIGHT...SCATTERED STORMS MOVING NNE NEAR 25 MPH ACROSS
THE INTERIOR SECTIONS PRESENTLY. ANTICIPATE AN INCREASE IN COVERAGE
LATE AFTERNOON AS THESE CELLS AND ASSOCIATED OUTFLOWS REACH THE EAST
COAST WHERE THE SEA BREEZE BOUNDARY IS PINNED NEAR THE COAST TO JUST
OFFSHORE. WILL HAVE SCT POPS IN ALL AREAS THROUGH THIS EVENING.
DECREASED POPS TO ISOLATED AFTER MIDNIGHT BUT GIVEN DEEP MOISTURE
AND APPROACHING U/L DISTURBANCE WANTED TO LEAVE A LOW MENTION IN.
OVERNIGHT LOWS ON THE WARM SIDE WITH MID/UPPER 70S IN S-SW FLOW.

TUE-THURS...EXTROPICAL REMAINS OF LEE WILL LIFT NORTHEAST TUE WITH
LINGERING TROFFINESS DROOPING INTO THE NORTHERN PART OF THE STATE.
AREA WILL CONTINUE IN DEEP SOUTHWESTERLY FLOW THROUGH MID WEEK.
WIND FIELDS REMAIN HIGH ENOUGH TO KEEP A BREEZY MENTION IN FOR
TUESDAY. SOME U/L JET ASCENT/DIFFLUENCE COULD HELP ENHANCE STORMS
OVER THE NORTHERN SEFTIONS TUESDAY WITH MAIN LIMITING FACTOR IF
CLOUDINESS HAMPERS INSTABILITY. HAVE INDICATED NUMEROUS/LIKELY POPS
ROUGHLY NORTH HALF OF CWA ON TUESDAY AND SLIGHTLY LOWER HEADING
SOUTH. A SLOW DECREASE IN WIND FIELDS AND MOISTURE LEVELS HEADING
THROUGH WED AND THURS SO HAVE HIGH END SCATTERED ON WED WITH A
SLIGHT DECREASE ON THURS.  LATEST GFS RUN INDICATES TROUGH WILL
CONTINUE TO EDGE SLOWLY SOUTH INTO THURS...BRINGING SOME LESS HUMID
AIR IN FROM THE NORTH AS IT DOES SO. 12Z MEX NUMBERS BRING SOME DEW
POINT TEMPS BELOW 70F BACK INTO THE AREA BY THURSDAY...HOWEVER QUICK
PEEK AT NEW ECMWF RUN INDICATES THE ARRIVAL OF LESS HUMID AIR IN THE
NORTH MAY BE A DAY OR TWO SLOWER TO OCCUR.

ALSO NOTE: LONG PERIOD SWELLS FROM DISTANT TC KATIA WILL CONTINUE
THE RIP DANGER AT THE EAST CENTRAL FLORIDA BEACHES INTO LATE WEEK.

EXTENDED...(PREVIOUS) FORECAST MORE UNCERTAIN WITH REGARD TO POSSIBLE
DEVELOPMENT OF LOW PRESSURE ALONG THE OLD BAROCLINIC ZONE NEAR
YUCATAN LATER IN THE WEEK AS ADVERTISED BY GFS AND TO SOME DEGREE
ECMWF. GFS NOT AS PRONOUNCED WITH SPINUP AND MOVEMENT TOWARD EASTERN
GULF AREA AS PREVIOUS RUNS. AS WELL AS HOW QUICKLY LEE REMNANTS
MOVE AWAY FROM THE GENERAL REGION. CONSENSUS IN MEDIUM RANGE
HOWEVER CONTINUES TO INDICATE AMPLE MOISTURE OVER THE AREA ALONG
WITH A LIGHT WIND REGIME FOR THE DEVELOPMENT OF SCATTERED DIURNAL
BOUNDARY DRIVEN CONVECTION INTO THE WEEKEND WITH NORMAL
TEMPERATURES.

&&

.AVIATION... TEMPO MVFR/LCL IFR REDUCTIONS IN SCATTERED TSRA...
OCURRING INTERIOR THROUGH ~21Z THEN HIGHER COVERAGE SHIFTING TOWARD
EAST COAST ~21-24Z.

&&

.MARINE...PRESSURE GRADIENT INCREASING AS THE EXTRATROPICAL REMAINS
OF LEE LIFT ACROSS SE STATES. SOUTHERLY WINDS WILL VEER TOWARD SWLY
AS THIS OCCURS. WIND SPEEDS INCREASING TO 15-20KT OVERNIGHT ALL
EXCEPT SOUTHERN NEAR SHORE LEG WHERE GRADIENT NOT QUITE AS TIGHT.
SEAS WILL CONTINUE BUILD AS LONG PERIOD SWELLS FROM DISTANT TC KATIA
PERSIST FOR MUCH OF THIS WEEK. MAY NEED TO ADD SCA HEADLINES FOR AT
LEAST THE OFFSHORE LEGS BY LATE TUE OR WED AS SEA HEIGHTS CONTINUE
TO SLOWLY RISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  78  91  75  88 /  40  60  50  50
MCO  77  93  75  89 /  30  60  40  50
MLB  78  91  75  90 /  40  50  40  50
VRB  77  91  75  90 /  40  50  40  50
LEE  77  92  75  89 /  30  60  40  50
SFB  78  93  76  89 /  30  60  40  50
ORL  78  93  76  89 /  30  60  40  50
FPR  77  91  75  89 /  30  40  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...GLITTO
IMPACT WEATHER....WIMMER
Hazardous weather outlook, Sep 5, 9:54 AM EST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1054 AM EDT MON SEP 5 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-052100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1054 AM EDT MON SEP 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE FROM WEST TO
EAST AS SOUTHERLY WINDS BRING MOIST AIR INTO EAST CENTRAL
FLORIDA. THE MOIST AIRMASS ALONG WITH SURFACE HEATING WILL ALLOW
FOR SCATTERED LIGHTNING STORMS TO DEVELOP AND MOVE INTO THE AREA.
STEERING WINDS WILL MOVE THE STORMS TO THE NORTHEAST AT 15 TO 20
MPH. SOME STORMS MAY BRIEFLY BECOME STRONG ENOUGH TO PRODUCE WIND
GUSTS TO 50 MPH...FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN AS THEY APPROACH THE FLORIDA EAST COAST BETWEEN FLAGLER
BEACH AND JUPITER INLET.

.RIP CURRENT IMPACT...
A HIGH RISK OF RIP CURRENTS EXISTS AT AREA BEACHES TODAY AS LONG
PERIOD SWELLS FROM HURRICANE KATIA ARE IMPACTING THE COAST. RIP
CURRENTS WILL BE MOST PREVALENT THIS AFTERNOON THROUGH THE TIME
OF THE LOW TIDE...WHICH WILL BE AROUND 8 PM THIS EVENING.
LONGSHORE CURRENTS MOVING PARALLEL TO THE BEACH WILL ALSO BE A
CONCERN. THE LONG SHORE CURRENT CAN BE STRONG ENOUGH TO KNOCK YOU
OFF A SANDBAR AND INTO DEEP WATER. ALWAYS SWIM NEAR A LIFEGUARD
AND NEVER TRY TO SWIM DIRECTLY AGAINST CURRENTS.

.MARINE THUNDERSTORM GUST IMPACT...
STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST ACROSS THE PENINSULA
TODAY...AFFECTING INLAND LAKES THIS AFTERNOON AND COASTAL AREAS
ALONG THE ATLANTIC BY EARLY THIS EVENING. AS THESE STORMS
APPROACH THE INDIAN RIVER LAGOON AND THE NEARSHORE ATLANTIC
WATERS THEY MAY BECOME STRONG ENOUGH TO PRODUCE CLOUD TO GROUND
OR CLOUD TO WATER LIGHTNING STRIKES AND WINDS IN EXCESS OF 34
KNOTS AS THEY MOVE TO THE NORTHEAST AT 15 TO 20 KNOTS.

.WIND AND SEA IMPACT...
SOUTHERLY WINDS OF 15 TO 20 KNOTS WHEN COMBINED WITH A 3 TO 5
FOOT LONG PERIOD SWELL WILL BUILD SEAS TO 6 FEET BEYOND 20 MILES
OF THE COAST FROM SEBASTIAN INLET NORTH. SEAS ARE EXPECTED TO
BUILD TO 5 TO 6 FEET OVER THE REST OF THE OFFSHORE COASTAL WATERS
TONIGHT. SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE OFFSHORE
WATERS THIS AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH THE END OF THE WEEK AND INTO THE WEEKEND AS
ATMOSPHERIC MOISTURE VALUES REMAIN HIGH. LONG PERIOD SWELLS WILL
CONTINUE TO PRODUCE AN ENHANCED RIP CURRENT RISK AND ELEVATED
SEAS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GUSEMAN/WIMMER

In the hours before

Special weather statement, Sep 5, 2:06 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
306 PM EDT MON SEP 5 2011

FLZ041-044>046-141-144-052000-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-SEMINOLE-SOUTHERN LAKE COUNTY-
306 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER NORTHERN LAKE COUNTY...NORTHERN ORANGE
COUNTY...SEMINOLE COUNTY...WESTERN VOLUSIA COUNTY...

* UNTIL 400 PM EDT.

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER APOPKA...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE DE BARY...DELTONA...DELAND AND WEKIWA SPRINGS STATE PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2896 8164 2932 8166 2938 8145 2934 8141
      2927 8141 2926 8134 2924 8132 2862 8096
      2861 8097 2860 8095 2859 8095 2856 8156
      2877 8196 2895 8196
TIME...MOT...LOC 1904Z 206DEG 23KT 2866 8152
Special weather statement, Sep 5, 2:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
307 PM EDT MON SEP 5 2011

FLZ053-052000-
OSCEOLA-
307 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER OSCEOLA COUNTY...

* UNTIL 400 PM EDT.

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS 11 MILES SOUTHWEST OF
LAKE KISSIMMEE...MOVING NORTH AT 30 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE HARMONY AND SAINT CLOUD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2835 8142 2835 8090 2834 8090 2783 8122
      2785 8130 2792 8132 2794 8135 2800 8139
      2800 8142 2804 8147 2805 8147 2806 8144
      2802 8138 2808 8135 2808 8145 2814 8146
      2814 8149
TIME...MOT...LOC 1906Z 202DEG 31KT 2784 8138

WEITLICH
Special weather statement, Sep 5, 2:40 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
340 PM EDT MON SEP 5 2011

FLZ047-053-054-058-059-052045-
INDIAN RIVER-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST. LUCIE-
340 PM EDT MON SEP 5 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...EASTERN OSCEOLA COUNTY...
ST. LUCIE COUNTY...

* UNTIL 445 PM EDT.

AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 9 MILES
WEST OF CAMP HOLLY FISH CAMP TO 12 MILES WEST OF SAINT LUCIE WEST...
MOVING EAST AT 30 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2734 8026 2729 8025 2722 8061 2818 8098
      2824 8066 2823 8063 2822 8063 2824 8059
      2807 8055 2775 8038 2729 8021
TIME...MOT...LOC 1940Z 258DEG 27KT 2811 8086 2765 8075
          2732 8055

67
Local storm report, Sep 5, 2:55 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT MON SEP 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     LEESBURG                28.81N 81.88W
09/05/2011  M52 MPH          LAKE               FL   ASOS

            KLEE ASOS WIND GUST OF 45 KTS/52 MPH FROM 220 DEGREES.

&&

JRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
September 5, 3:15 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 40 year old male drown while attempting to rescue his children who were being pulled seaward by a strong rip current. The man was found floating in the water unconscious about a quarter mile away. Witnesses tried to perform CPR, and the man was taken to a local hospital, but didn't survive.

The children were rescued by surfers.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2011-09-0540MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331475.